My Statin Story - Personal Experiences 7

“Well, the number of people who are affected by this is insignificant.”

This is what my doctor told me in early 2004 after reviewing a neurologist’s report indicating my neuropathy was due to a statin; a statin he prescribed.

Yes, I know what he was trying to say, but in essence he said that I was just an insignificant number.  This was after complaining several times since 2002 about weakness in my legs to the point I was unable to walk well or climb a ladder.

Even with this revelation, he still wanted me to continue with a statin. In other words, taking a statin was more important to him than the injury it was causing me.  Following instructions (Oct. 30, 2003) from a neurologist, I stopped Lipitor immediately but not soon enough.  Oh, by the way, my cholesterol was less than 200. 

If you are like me, you assume the doctor you are seeing is aware of the problems associated with the drugs he or she prescribes.  Mistake number one.  You may also believe that the drug company that makes the product you are ingesting has taken every precaution to assure the product is safe. And, if there were a problem they would pull the product.  Mistake number two.  

All I am saying here is that YOU are responsible for your actions.  Talk to your pharmacist. Research what you are taking.

In early 2004, there was very little press regarding statin damage.  I started a diary, almost 300 entries in four years, to track my problems and what I was doing to find an answer.  All the time, I was thinking that once I stopped taking the drug a healing process would begin. Mistake number three.

After many weeks it became evident that certain times of the day were worse than others with regard to the symptoms . . . burn, tingle and pain.  I even tracked what food I was eating in hope that I might discover something that was triggering these episodes.

The latter part of March, 2004, I remember lying on the living room floor one night (couldn’t sleep) feeling an electrical storm running through my hands like what you see across the night sky during a summer storm.  This “event” was not the last. 

Thankfully, each subsequent event was further apart with less intensity and pain. I came to realize that what was taking place was the destruction of the myelin sheath on my fingertips.  As I type this, I have very little feeling in my fingers and what would normally take me five minutes to type now takes twenty.

Oddly enough, my fingertips hurt when touching the keys. For seven months I continued my entries and also my deterioration.  Burn, tingle and pain were accompanied by progressive loss of balance, weakness and fatigue. 

Initially, I was prescribed Provigil for fatigue and Gabapentin for pain.  Supplements Coenzyme Q10 (CoQ10), Omega-3, Vitamin B-1 and L-Carnitine Fumarate were added to the mix.

In April, 2004, I joined a neuropathy support group and represented them at a two- day pain symposium conducted by the Mayo Clinic.  Neuropathic pain nags at most of us constantly. However, weakness/fatigue, another scourge, overwhelmed me. By chance I stumbled on a Fibromyalgia and Fatigue clinic. Their intravenous immunoglobulin treatment was amazing.

In November, 2004, I went to Ohio State University, the first of three visits, as they stood out as having an exceptional neurology department.  Tests conducted there led them to believe I have chronic inflammatory demyelinating polyneuropathy (CIDP). 

For three days I received Methylpredisolone intravenous injections and then continued it orally well into 2005.  (As I write this, just-in test results of a recent (Aug. 2017)  spinal tap indicate highly elevated inflammation.  This has prompted my neurologist to have me repeat prednisone infusions starting early September 2017.)

Around August 2005, I received an email from a woman extoling the virtues of glyconutrients (plant sugars).  She went on to say she had spoken to a doctor who claimed to have been injured by the statin, Lipitor.  A call to this doctor started my long journey with Dr. Duane Graveline (Doc).

In September, 2005, I met with Dr. Peter Langsjoen, a cardiologist in Texas, who is a member of the International Coenzyme Q10 Association and THINCS (The International Network of Cholesterol Skeptics). He said my heart was fine and I should take 300mg in am and 300 in pm of the Ubiquinol form of CoQ10. 

Statins have a major adverse effect on our ability to manufacture CoQ10 (you MUST read Doc’s books and articles on this).  CoQ10 is also critical for muscle integrity.  As we know, our heart is a muscle, and thus my visit to Dr. Langsjoen.

January 1, 2006, I met Doc for the first time at his home in Merritt Island, Florida.  At that time he also “suggested” (when he “suggested” something he meant “do it!”) that I take 300 to 400 mg of CoQ10 a day.  This may be the one supplement that has helped me the most. Even so, my muscles were disappearing and I continued to stumble and fall at an alarming rate.

When I met Doc I was much further along in physical damage.  By 2008 I had lost so much muscle that Doc thought my legs looked like a stork.  Yep, he said a stork.  

Doc’s neuropathy seemed to accelerate in his last two or three years to the point that, from my last visit in July 2016, he had passed me substantially.  Why?  Even though he was seven years older than I, he had maintained a very active lifestyle the whole time I knew him.  Something seemed to reach the breaking point. 

So what is it that I have been doing to hang on that he didn’t?  Or are we all so unique that it just doesn’t make much difference? Or did the neuropathy finally take out the most important muscle?

For nearly fourteen years we have been seeking a way to reverse statin damage.   Almost everything he wrote, he sent to me for my opinion . . . as if I understood all of it.  He was a joy to work with and there is now a very large void that needs to be filled.  Maybe, just maybe, someone will step forward.

My task now is to survive the falls and manage the burn, tingle and pain.  I wear leg braces (AFOs), use a cane and walker to help get around and I go to physical therapy . . .  anything to stay out of a wheelchair.

Here is what I am currently taking for statin damage

Prescriptions           Dosage                    

Gabapentin                               One 400 mg at bedtime

Tramadol                                  One 50 mg in am & pm                        

Supplements

Acetyl L-Carnitine HCL              One 500 mg breakfast                          

Benfotiamine                             Two 150 mg twice a day          

Glutathione                               One  500 mg once a day          

Magnesium/ Potassium             One 40/120 mg in AM & two PM

N-Acetyl Cysteine                     Two 600 mg in am                   

PQQ                                         One 20 mg once a day             

R-Alpha Lipoic Acid                   One 100 mg in am & pm           

Ubiquinol (Kaneka QH)             Two 200 mg once a day           

Vitamin B12 methyl                   One tablet under tongue AM   
  

September 2017            

 


Related Articles on spacedoc.com


Books From Amazon

The Dark Side of Statins
The Statin Damage Crisis
Cholesterol is Not the Culprit
Statin Drugs Side Effects
Lipitor, Thief of Memory


Over 12,000 reader posts:

spacedoc Forum